Tennessee, 2006

Flash Flooding in Tennessee, January 22 to 23, 2006

January 22 to 23, 2006 · NWS OHX · 9 events in 9 counties and zones

9 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jan 22, 2:38 PM CST, 4 hours 37 minutes earlier.

Area forecast discussion, Jan 22, 2:38 PM CST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
238 PM CST SUN JAN 22 2006

.DISCUSSION...
HAD A BIT OF A BREAK THIS AFTERNOON...BUT HEAVIER RAINFALL IS
STARTING TO MOVE INTO WRN MIDDLE TENNESSEE. SATELLITE IMAGES ARE
SHOWING STRONGLY ENHANCED CLOUD TOPS EXTENDING SWWD ACROSS AR/NRN
LA/EAST TX. GFS 12 HR ACCUMULATED PRECIP IS INDICATING 1-2 INCHES
OF RAIN FROM 6 PM TO 6AM TONIGHT. GIVEN THAT THIS IS GRID SCALE
PRECIP...LOCAL AMOUNTS APPROACHING 3 INCHES IS POSSIBLE. LATEST
ONE HOUR FLASH FLOOD GUIDANCE FROM SLIDELL RFC INDICATES THAT MOST
COUNTIES ARE IN THE 0.8 TO 1.8 INCHES BRACKET. GIVEN THE ANTECEDENT
RAINFALL...FLOOD WARNINGS LATER TONIGHT LOOK LIKE A GOOD BET.

H5 SHORTWAVE ASSOCD WITH THIS ACTIVITY IS BACK IN CNTRL TX. A LONGER
WAVE FEATURE IS LOCATED FROM THE NRN PLAINS TO THE DESERT SW.
FLOOD POTENTIAL SHOULD END MONDAY MORNING WHEN THE 1ST FEATURE
PASSES. THE 2ND LONGER WAVE WILL PASS MON NIGHT BRINGING MORE DRY
AIR INTO THE AREA...BUT WILL GENERATE A STRONG LOW IN THE GREAT
LAKES WHICH SHOULD NOT HAVE A SIGNIFICANT EFFECT ON MIDSTATE
WEATHER IT PASSES WELL TO THE NORTH.

NO SGFNT WEATHER EXPECTED TUE/WED/MOST OF THU AS THE RIDGE MOVES
ACROSS THE AREA. THEN A CUTOFF LOW...WHICH DROPPED OFF THE BOTTOM
OF THE 2ND LONGER WAVE FEATURE NOTED ABOVE...MOVES OUT OF SRN CA
ON WED...REACHING THE MID MS VALLEY LATE THU. THIS WILL GENERATE
A CHANCE OF RAIN EARLY FRI THROUGH THE WEEKEND.

MOS TEMPS WERE IN GOOD AGREEMENT THROUGH DAY 3 WITH NO SGFNT
DEVIATIONS NOTED AMONG THE MODELS. MOS POPS WERE ALL CATEGORICAL
TONIGHT WITH A FEW TIMING DIFFERENCES NOTED FOR TOMORROW CONCERNING
THE ENDING OF THE PRECIP THREAT.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE    41  48  33  57 / 100  50  10  10
CLARKSVILLE  37  49  31  56 / 100  30  10  10
CROSSVILLE   45  49  28  53 / 100  70  10  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 6 PM CST SUNDAY TO 6 AM CST MONDAY FOR
ALL OF MIDDLE TENNESSEE.
&&

JLM
Hazardous weather outlook, Jan 22, 5:19 AM CST, 13 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
519 AM CST SUN JAN 22 2006

TNZ005>011-022>034-056>066-075-077>080-093>095-231030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
519 AM CST SUN JAN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
RAIN WILL SPREAD NORTHWARD ACROSS MIDDLE TENNESSEE TODAY
AND BECOME LOCALLY HEAVY THIS EVENING AND TONIGHT. ISOLATED
THUNDERSTORMS ARE ALSO POSSIBLE...WHICH COULD PRODUCE
ADDITIONAL HEAVY DOWNPOURS.

A FLASH FLOOD WATCH IS IN EFFECT FOR LATE TODAY AND TONIGHT
...WITH RAINFALL TOTALS BETWEEN ONE AND HALF AND TWO INCHES
...AND LOCAL AMOUNTS TO OVER THREE INCHES. THIS WILL LIKELY
PRODUCE PONDING OF WATER IN LOW LYING AREAS...AND MAY CAUSE
WATER LEVELS TO RISE ALONG SOME CREEKS AND STREAMS.

IF YOU LIVE IN A FLOOD PRONE AREA YOU SHOULD BE ALERT...AND
BE READY TO MOVE TO A PLACE OF SAFETY...IF FLASH FLOODING IS
OBSERVED...OR A FLASH FLOOD WARNING IS ISSUED FOR YOUR LOCATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME

.SPOTTER CALL TO ACTION STATEMENT...
DURING PERIODS OF HEAVY RAIN...SPOTTERS AND LAW ENFORCEMENT
PERSONNEL ARE ENCOURAGED TO RELAY REPORTS OF FLOODING TO
THE NATIONAL WEATHER SERVICE IN NASHVILLE.

19

In the hours before

Special weather statement, Jan 22, 1:20 PM CST, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
120 PM CST SUN JAN 22 2006

TNZ005>011-022>034-056>066-075-077>080-093>095-222030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
120 PM CST SUN JAN 22 2006

STORM SPOTTER AND LAW ENFORCEMENT AGENCIES IN WAYNE AND
FENTRESS COUNTIES HAVE REPORTED STANDING WATER ON THE ROADWAYS AND
MINOR FLOODING WITHIN FLOOD PRONE AREAS. THIS IS DUE TO THE HEAVY
RAINFALL WHICH MOVED ACROSS THE AREA EARLIER THIS MORNING. RADAR
ESTIMATED RAINFALL AMOUNTS...SINCE 6 AM CST THIS MORNING...ARE AROUND
1 INCH IN SOUTHERN FENTRESS COUNTY TO JUST OVER 2 INCHES IN SOUTHERN
WAYNE COUNTY.

CURRENTLY...RAINFALL COVERAGE AND INTENSITY HAS DECREASED ACROSS
THE MID STATE. HOWEVER...ADDITIONAL RAINFALL IS STILL EXPECTED LATER
THIS AFTERNOON AND INTO TONIGHT. A FLASH FLOOD WATCH REMAINS IN
EFFECT FROM THIS EVENING THROUGH TONIGHT.

IF TRAVELING THROUGH THE MIDDLE TN AREA TODAY OR TONIGHT...SLOW
DOWN AND ALLOW FOR EXTRA TIME TO REACH YOUR DESTINATION. THE PONDING
OF WATER ON ROADWAYS AND STANDING WATER WITHIN FLOOD PRONE AREAS
CAN BE EXPECTED AT A MINIMUM.

STAY TUNED FOR FURTHER UPDATES.

21

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 flash flood. Local standard time, as filed.

Flash Flood, Benton

When
January 22, 7:15 PM CST to 8:15 PM CST
Where
Benton County, 12 mi S of Camden
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
35.883, -88.100

One and a half feet of water was over Hately Rd. Road was impassable. By 0740 PM CST, several roads were flooded in the southern part of the county. One lady had to be rescued from her vehicle.

Flash Flood, Lawrence

When
January 22, 9:30 PM CST to January 23, 3:00 AM CST
Where
Lawrence County, South Portion
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
35.117, -87.417

Streams and creeks came out of their banks about 3 miles southeast of Lawrenceburg. There was flooding of low water crossings around the southern part of the county.

Flash Flood, Sumner

When
January 22, 9:30 PM CST to January 23, 10:00 PM CST
Where
Sumner County, Countywide
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
36.467, -86.467

There was flooding of roadways around the county including State Route 174.

Flash Flood, Davidson

When
January 22, 9:30 PM CST to 10:00 PM CST
Where
Davidson County, Goodlettsville
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
36.317, -86.717

Low water bridge at Hix Road was covered with water.

Flash Flood, Giles

When
January 22, 9:45 PM CST to January 23, 3:00 AM CST
Where
Giles County, Countywide
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
35.217, -87.017

Several roads were impassable due to high water throughout the county. As many as 40 roads were closed due to high water. As many as 100 "Road Closed" signs were put out overnight.

Flash Flood, Macon

When
January 22, 10:00 PM CST to January 23, 1:00 AM CST
Where
Macon County, Countywide
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
36.517, -86.000

Several roads were flooded in Macon County. Debris blocked a tile causing water to flow over Epperson Springs Road and washing it out. Other roads closed were King Hill Road, Phillips Hollow Road, and part of Bradley Hollow Rd. Macon County schools were delayed for an hour on Monday, January 23, while bus drivers waited for waters to recede. Long Creek was reported to have been the worst creek to flood the banks causing problems in the Shiloh area. A family had to be rescued from rising water on Bradley Hollow Road at about 11 PM CST Sunday. The family was able to drive to a nearby sewer plant, even though their driveway was blocked by high water.

Flash Flood, Jackson

When
January 22, 11:00 PM CST to January 23, 2:00 AM CST
Where
Jackson County, East Portion
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
36.350, -85.567

High water was along Blackburn Fork Road. Jackson County schools were closed Monday, January 23 due to the wet weather.

Flash Flood, Bedford

When
January 23, 1:15 AM CST to 5:00 AM CST
Where
Bedford County, Shelbyville
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
35.483, -86.467

Water flooded several homes in the area. Low water crossings were under water.

Flash Flood, Rutherford

When
January 23, 1:30 AM CST to 5:00 AM CST
Where
Rutherford County, South Portion
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
35.800, -86.367

Newspaper story about several roads closed in southern Rutherford County due to high water. This included Armstorng Valley Road off New Salem Highway. Goochie Ford Road and Elam Mill Road had their slab bridges closed. High water signs were posted on New Salem Highway at Mount Vernon Road and on Shoemaker Road near Eagleville.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5486598, 5486599, 5486601, 5486602, 5486600, 5486695, 5486696, 5486603, 5486604.